New York, 2021

Heat in New York, August 21, 2021

August 21, 2021 · NWS ALY · 2 events in 2 counties and zones

Hot and humid conditions led to heat indices reaching 95 to 99 degrees across Washington County during the afternoon hours of August 21, 2021.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Hot and humid conditions led to heat indices reaching 95 to 99 degrees across Washington County during the afternoon hours of August 21, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 8:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 8:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
955 AM EDT Sat Aug 21 2021

.SYNOPSIS...
Humid conditions will persist today with temperatures turning
warmer than previous days due to breaks of sunshine. A few
showers and afternoon thunderstorms may form with any storm
capable of heavy downpours. Confidence is growing that Tropical
Storm Henri will impact the region tomorrow into Monday with
heavy rain and gusty winds the primary concerns, especially for
western New England and areas east of the Hudson River.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM EDT...Large closed off upper level low is located
southwest of the region over West Virginia. Meanwhile, a narrow
upper level ridge is located to our northeast, stretching from
the western Atlantic towards eastern and northern New England.
Our region is located between these two features and will remain
here through the rest of the day.

Visible satellite imagery continues to show mostly cloudy skies
for southern areas, while northern areas are seeing more breaks
of sunshine, with a partly to mostly sunny morning. Some more
breaks of sun are possible this afternoon, although high clouds
from convection offshore New Jersey may eventually track towards
the area.

However, with dew points remaining quite high today and PWATs
still near 2 inches, the insolation later this morning and
especially this afternoon will contribute to enhanced
instability vales exceeding 1 - 1.5k J/kg. Even though synoptic
forcing is rather weak, once we reach our convective temperature
by midday, differential heating boundaries and our complex
topography should help initiate in isolated to scattered showers
and thunderstorms. The southeast flow in place aloft will favor
storms tracking into the southern Adirondacks and eastern
Catskills and we placed high chance POPs in this region but used
isolated to scattered coverage wording given weak overall
forcing. In addition, any storm will be capable of heavy
downpours given the very humid air mass in place.

Besides diurnally driven showers/storms, temperatures today
will also become much warmer compared to previous days. With
850mb isotherms near +15 to +17C, breaks of sun today should
help temperatures rise into the mid to even upper 80s. Combined
with the humid air mass, it will feel more like it is in the low
90s.

After sunset, coverage of showers and storms diminishes with
partial clearing this evening. Patchy fog could develop once
clouds clear, especially in valley prone areas and where it
rained earlier in the day. However, clouds will be increasing
overnight ahead of what will likely Tropical Cyclone Henri so
the thickening cloud should help mitigate any fog that does
form.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
...Flood Watch in effect 8pm tonight through 8am Monday for the
Capital District, eastern Catskills, Schoharie County, the
Berkshires, Litchfield Hills, mid-Hudson Valley and central and
southern Taconics...

...Tropical Storm Warning in effect for Litchfield County
Sunday into Monday...

Our main focus Sunday into Monday remains on Henri with the main
hazards being heavy rain resulting in flooding and gusty winds.
With increasing consensus on Henri tracking towards and making
landfall on Long Island tomorrow, we have coordinated with
neighboring WFOs to issue a Flood Watch and issue a Tropical
Storm Warning for Litchfield County.

In the latest advisory from the National Hurricane Center, Henri
is still expected to reach each category 1 hurricane strength
while traveling northward over the Atlantic water before
weakening and making landfall during the day tomorrow.
Operational and ensemble guidance continues to come into better
agreement in a more westward track due to the steering flow
between a strong ridge of high pressure over the Atlantic waters
and our cut-off low in the mid-Atlantic/Appalachians. This
track positions its heavy rain axis over most western New
England and parts of eastern New York. In addition, strong
northeast winds look to become directed towards the eastern
slopes of the eastern Catskills and southern Greens which
notoriously enhances rainfall amounts. To add insult to injury,
Henri looks to be a rather slow moving storm and there is good
agreement that its rain bands start to impact the region late
tonight and continue through the day Sunday and even into Monday
as it weakens considerably over land.

The period from Sunday afternoon through Monday looks to be the
main window for the heaviest rainfall including orographic
enhancements along the east facing slopes. Latest guidance from
WPC and our own adjustments shows a widespread soaking rainfall
amounting to 2 to 5 inches with locally up to 6 inches in the
favorable eastern facing slopes (especially the eastern
Catskills). High rainfall rates during this period may result in
urbanized and flash flooding, especially in areas that have
already been hard hit with rain over these past few days. In
addition, rivers and streams may rapidly rise.

The latest strengthen and track forecast from the National
Hurricane Center now shows tropical storm winds impacting
Litchfield Country Sunday night which is why we issued a
tropical storm warning for this area. As of now, this is the
only tropical storm warning in effect but depending on how
quickly it weakens overland, we may need to keep an eye on
Berkshire County.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long-term forecast period will consist of warmer than normal
temperatures with periods of dry weather days and days with chances
for showers and thunderstorms.

We start off the long-term period Monday night with lingering
showers from Henri exiting the region from west to east. Tuesday
will be dry with upper level ridging and a narrow surface high
building over the region. On Wednesday, upper level heights do begin
to fall, however, do to a lack of upper level forcing, things should
remain dry for most on Wednesday. Can't rule out an isolated shower
or thunderstorm on Wednesday given excess amount of warmth and
humidity.

Our next chance for showers and thunderstorms will come Thursday
into Friday as a storm system approaches the region from the central
U.S. At this point, Thursday afternoon and evening appears to be
the best time for convection as the forecast area will be in the warm
sector of this storm system with a cold front approaching from the
west.

Drier weather looks to return over the weekend as high pressure
builds in from the northwest.

High temperatures Tuesday through Thursday will run in the mid 80s
along the river valleys. Behind the cold front, high temperatures
Friday and Saturday will only climb into the 70s. Overnight low
temperatures will also see a downtrend during the long-term period.
Well start off the period with lows in the mid to upper 60s and end
the period with lows in the mid to upper 50s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Main weather concerns for the ALY terminals and aviation
operations over the next 6-9 hours will be VCSH trends and low
stratus/fog/most potential.

As of 1:30 AM EDT, doppler radar indicated light to moderate showers
over the forecast area with most of the activity concentrated over
Schoharie and points westward. VCSH over the TAF sites should
gradually wane over the next few hours.

Despite the broken to overcast cloud deck, ample low level moisture
and light to calm winds could help promote low stratus, fog, or mist
development overnight. KPOU as of this update is already
experiencing low stratus, while PSF is experiencing some mist. Have
included TEMPOs for the TAF sites through 12z.

By 13z or so, any mist, fog, or low stratus should scour out giving
way to a return to VFR conditions. By the early afternoon hours on
Saturday, another round of light rain. Have included Prob30s for
this possibility.

Winds are expected to remain light and variable through the TAF
period.

&&

.FIRE WEATHER...
Humid conditions will persist today with temperatures turning
warmer than previous days due to breaks of sunshine. A few
showers and afternoon thunderstorms may form with any storm
capable of heavy downpours. Confidence is growing that Tropical
Storm Henri will impact the region tomorrow into Monday with
heavy rain and gusty winds the primary concerns, especially for
western New England and areas east of the Hudson River.

&&

.HYDROLOGY...
Afternoon showers and storms today may produce heavy downpours
and could be slow moving. This may result in localized flooding.
However, due to isolated and scattered storm coverage, we are
not expecting widespread issues.

Tropical Cyclone Henri will then track towards Long Island and
southern New England tomorrow into Monday resulting in a
widespread soaking rainfall. Between the remnants of Fred that
impacted our region earlier this week plus a very wet July, many
areas are already saturated or vulnerable to flooding impacts.
Area rivers are also already elevated. While Henri will weaken
overland, it will be slow moving and could produce heavy rain
for a prolonged period with rainfall rates in excess of 1 to 2
inches at times. A total of 2 to 5 inches of rain is expected
with locally up to 6 inches in the favored eastern slopes of the
eastern Catskills and Greens in southern VT. However, these
amounts are based on the current track with the position of the
heaviest rainfall axis likely along and just west of the storm
track. Therefore, the position of the heaviest rain will be
contingent on the exact storm track. Any shift in storm track
will likely change which areas receive the highest rainfall
amounts.

Based on the latest track forecast from the NHC, WPC placed most
of our region from the Capital District south and east in a
"moderate risk" in its Day 2 (Sunday) excessive rainfall
outlook to highlight the increasing confidence for potential
flash flooding. For more information, visit wpc.ncep.noaa.gov.
for information on river flood forecasts, visit
water.weather.gov.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 8 PM EDT this evening through Monday morning
     for CTZ001-013.
     Tropical Storm Warning for CTZ001-013.
NY...Flood Watch from 8 PM EDT this evening through Monday morning
     for NYZ047>054-058>061-063>066.
MA...Flood Watch from 8 PM EDT this evening through Monday morning
     for MAZ001-025.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Frugis/Speciale
SHORT TERM...Speciale
LONG TERM...Evbuoma
AVIATION...Evbuoma
FIRE WEATHER...Speciale
HYDROLOGY...Frugis/Speciale
Hazardous weather outlook, Aug 21, 6:36 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
736 AM EDT Sat Aug 21 2021

CTZ001-013-221100-
Northern Litchfield-Southern Litchfield-
736 AM EDT Sat Aug 21 2021

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for northwestern Connecticut.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon.
With a humid air mass in place, locally heavy downpours cannot be
ruled out with any shower or thunderstorm, which may result in
ponding of water in urban and low lying areas.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of damaging winds,
rainfall amounts and flooding to the National Weather Service in
Albany New York.

MAZ001-025-NYZ047>054-058>061-063>066-221100-
Northern Berkshire-Southern Berkshire-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
736 AM EDT Sat Aug 21 2021

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for western Massachusetts and
the Capital Region, Schoharie Valley, Helderbergs, eastern Catskills,
mid Hudson Valley and Taconics of east central New York.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon.
With a humid air mass in place, locally heavy downpours cannot be
ruled out with any shower or thunderstorm, which may result in
ponding of water in urban and low lying areas.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Tropical Storm Henri could bring a period of gusty winds later Sunday
into early Monday. Scattered areas of downed trees and power lines
may result. A Wind Advisory may be needed for parts of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any reports of damaging
winds, rainfall amounts and flooding to the National Weather Service
in Albany New York.

NYZ032-033-038>043-082>084-VTZ013>015-221100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
736 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the Mohawk Valley, western and
southern Adirondacks and the Lake George Saratoga Region of east
central New York and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon.
With a humid air mass in place, locally heavy downpours cannot be
ruled out with any shower or thunderstorm, which may result in
ponding of water in urban and low lying areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Storm Henri will bring a period of heavy rainfall and gusty
winds to the area for Sunday into Monday. If heavier rainfall
appears more certain, a flood watch may be needed for parts of the
area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Northern Washington

When
August 21, 11:00 AM EST to 6:00 PM EST
Where
Northern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heat, Southern Washington

When
August 21, 11:00 AM EST to 6:00 PM EST
Where
Southern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978599, 978600.